Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Midland/Odessa, TX

May 2, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 2, 2019, 8:25 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 8:25 PM CDT (01:25 UTC)
Expired
May 2, 2019, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS54 KMAF 030125
FFWMAF
TXC371-030430-
/O.NEW.KMAF.FF.W.0008.190503T0125Z-190503T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
825 PM CDT Thu May 2 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 1130 PM CDT.

* At 823 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  fallen. US 285 is the most vulnerable roadway in the Warning. 
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central Pecos
  County.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284

$$

87
2 follow-up statements
479 
WGUS74 KMAF 030156
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
856 PM CDT Thu May 2 2019

TXC371-030430-
/O.CON.KMAF.FF.W.0008.000000T0000Z-190503T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
856 PM CDT Thu May 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
CENTRAL PECOS COUNTY...

At 855 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One and a half to three inches of rain 
have fallen. Flash flooding is expected to begin shortly, or is 
already occurring.

Flash flooding will remain over mainly rural areas of central Pecos
County.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284

$$

87
366 
WGUS74 KMAF 030244
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
944 PM CDT Thu May 2 2019

TXC371-030430-
/O.CON.KMAF.FF.W.0008.000000T0000Z-190503T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
944 PM CDT Thu May 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
CENTRAL PECOS COUNTY...

At 942 PM CDT, Doppler radar indicated thunderstorms have begun to 
diminish across the warned area, but heavy rainfall for several 
hours prior has already led to Flash flooding around and west of US 
285. Waters will be slow to recede given the excessive rainfall over 
the area. 

Flash flooding will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3057 10251 3042 10250 3040 10291 3049 10284

$$

87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 7:14 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 7:14 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
714 PM CDT Thu May 2 2019

.UPDATE...
Severe thunderstorm watch #120 no longer in effect and #123 is now
in effect for Pecos, Brewster and Terrell Counties til 2 AM CDT.

&&

.DISCUSSION...
Focus for storm development is in Lower Trans Pecos INVOF cold
and farther s near the Big Bend where moist unstable conditions
reside ahead of the front. We opted to lower PoPs some farther
north and west across the PB.

&&

.PREV DISCUSSION... /issued 553 PM CDT Thu May 2 2019/

DISCUSSION...

See aviation discussion below.

AVIATION...
Mainly east to southeast winds are expected through the TAF
period with prevailing or tempo MVFR ceilings expected to
develop tonight at HOB, KINK, KMAF and continue into mid
Friday morning. Widely scattered thunderstorms are expected
across mainly through the period but confidence was not high
enough to include at any terminal at this time. Will continue to
monitor.

12

PREV DISCUSSION... /issued 304 PM CDT Thu May 2 2019/

DISCUSSION...
Current sfc obs show the well advertised cold front moving south
through the CWA. Progression has slowed over the last couple hours
and it currently extends over the far southeast Permian Basin
through the Lower Trans Pecos. There is also a sfc dryline that
extends roughly from the Davis/Glass Mtns toward the SSW into
Presidio County. The main focus for convection this afternoon into
early tonight will be across the Lower Trans Pecos, Stockton
Plateau, and Big Bend areas where a Severe Thunderstorm Watch is
in effect until 7PM CDT. CAPE values here are in excess of 3000
J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8
deg C/km. The main threats will be very large hail, damaging wind
gusts, and maybe a tornado along the frontal boundary. Storms
should begin to weaken after sunset, but kept severe in grids
through 03Z in case convection continues for a few more hours.

Short-term models show veering sfc winds by early tomorrow
as a 500 mb sw trough moves across the forecast area. Included
likely PoPs over the south and eastern portions of the CWA
where 12K NAM and NAM NEST show a cluster of showers and
storms will progress from W to E throughout the day. High
temps will remain cooler over the north and eastern zones.
Another front will arrive sometime tomorrow evening, although
timing is still in question. GFS is slower on frontal progression
while NAM and ECMWF is much quicker. Showers and storms are
possible along the frontal boundary late tomorrow night into
Saturday morning. Temperatures should rebound a bit on Saturday
as the sfc front lifts out of the region.

Warmer temperatures will return Sunday into mid next week as
sfc winds become more southerly. There will be a chance of
t-storms along the dryline each day as rich moisture continues
to advect into the CWA ahead of an approaching upper low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  56  77 /  30  60  30  10
Carlsbad                       58  85  55  83 /  20  30  10  20
Dryden                         65  83  61  83 /  60  70  30  20
Fort Stockton                  62  81  57  83 /  40  60  20  20
Guadalupe Pass                 59  79  52  81 /  10  20  10  10
Hobbs                          56  76  51  78 /  20  40  20  20
Marfa                          50  82  45  83 /  20  30  10  20
Midland Intl Airport           60  79  55  80 /  30  60  20  20
Odessa                         60  79  56  80 /  30  60  20  20
Wink                           60  83  57  83 /  30  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 2, 2:38 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 PM CDT Thu May 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, especially south of I-20, and across the far southeastern
Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very
large hail, damaging winds, and an isolated tornado are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible the next few days, especially across the
Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 6:09 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Thu May 2 2019

TXZ276-279-282-022345-
Central Brewster County TX-Lower Brewster County TX-Marfa Plateau TX-
609 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Terlingua, or 25 miles north of Lajitas, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 2939 10379 2939 10381 2972 10391 2973 10390
      2973 10391 2988 10348 2955 10327 2934 10379
TIME...MOT...LOC 2308Z 239DEG 49KT 2962 10369

12
Special weather statement, May 2, 6:16 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Thu May 2 2019

TXZ075-082-022345-
Pecos TX-Terrell TX-
616 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking strong thunderstorms
developing 5 miles south of Bakersfield. The storms were nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 290 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3015 10232 3049 10288 3101 10226 3097 10202
      3075 10194 3060 10197
TIME...MOT...LOC 2314Z 239DEG 49KT 3081 10218

12
Special weather statement, May 2, 7:07 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Thu May 2 2019

TXZ279-030045-
Central Brewster County TX-
707 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Terlingua, or 24 miles northeast of Lajitas, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Bend National Park, Terlingua Ranch Airport and Terlingua Ranch
Lodge.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Texas.

LAT...LON 2944 10357 2945 10357 2945 10361 2949 10363
      2948 10364 2947 10363 2946 10363 2947 10368
      2965 10363 2965 10329 2957 10331 2956 10333
      2955 10331 2938 10335
TIME...MOT...LOC 0006Z 282DEG 14KT 2954 10354

HC
Local storm report, May 2, 7:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
730 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             37 SE FORT STOCKTON     30.51N 102.45W
05/02/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, May 2, 7:36 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT Thu May 2 2019

TXZ082-030115-
Terrell TX-
736 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERRELL COUNTY
UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Dryden, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of extreme south
central Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Texas.

LAT...LON 2980 10214 2985 10219 2984 10220 2985 10224
      2986 10225 2985 10226 2987 10227 2986 10228
      2994 10234 2997 10226 2999 10212 2998 10204
      2993 10199 2979 10192 2980 10196 2982 10197
      2980 10199 2980 10204 2979 10205
TIME...MOT...LOC 0035Z 240DEG 48KT 2985 10217

12
Local storm report, May 2, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             DRYDEN                  30.05N 102.12W
05/02/2019  E1.00 INCH       TERRELL            TX   PUBLIC

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:07 PM CDTSpecial Weather StatementMAFBrewster38 min
May 2, 7:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 2, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell58 min
May 2, 7:36 PM CDTSpecial Weather StatementMAFTerrell39 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
May 2, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 2, 7:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 2, 8:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 2, 8:46 PM CDTSpecial Weather StatementMAFTerrell29 min
May 2, 9:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 9:28 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
May 2, 9:34 PM CDTSpecial Weather StatementMAFTerrell26 min
May 2, 9:51 PM CDTSpecial Weather StatementMAFTerrell24 min
May 2, 10:05 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 10:17 PM CDTSpecial Weather StatementMAFTerrell28 min
May 2, 10:48 PM CDTSpecial Weather StatementMAFTerrell27 min
May 3, 1:02 PM CDTSpecial Weather StatementMAFPecos43 min
May 3, 1:16 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 3, 3:07 PM CDTSpecial Weather StatementMAFWinkler23 min
May 3, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 3:30 PM CDTSpecial Weather StatementMAFWard45 min
May 3, 3:39 PM CDTSpecial Weather StatementMAFEctor36 min
May 3, 3:44 PM CDTSpecial Weather StatementMAFCochran16 min
May 3, 3:48 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
May 3, 3:59 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 4:13 PM CDTSpecial Weather StatementMAFWard47 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMAFGaines56 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 3, 4:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward, Winkler56 min
May 3, 4:37 PM CDTTornado WarningMAFEctor, Winkler23 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward45 min
May 3, 5:33 PM CDTSevere Thunderstorm WarningMAFAndrews41 min
May 3, 6:08 PM CDTSpecial Weather StatementMAFMartin37 min
May 3, 6:10 PM CDTSpecial Weather StatementMAFBorden35 min
May 3, 6:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 3, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos33 min
May 3, 6:29 PM CDTSevere Thunderstorm WarningMAFGlasscock32 min
May 3, 6:47 PM CDTSpecial Weather StatementMAFGaines28 min
May 3, 6:49 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.